Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    I have COPD - what could be causing a racing heartbeat?

    Whenever I stand my heartbeat starts racing - I have COPD but this didn't begin until I had a bad cold. Someone told me it could be dehydration?
  • Find a professional to answer your question

  • 5

    Thanks

    Dr Mark Hurwitz

    Respiratory & Sleep Medicine Physician

    Director Respiratory and Sleep Medicine The Canberra Hospital Clinical Associate Professor The Australian National University Medical School View Profile

    The racing heartbeat can relate to medications because both the anti- cholinergic and the beta-agonist, both short and long acting, can cause tachycardia. In addition, Theophylline which is now coming back into fashion a little bit in the management of COPD can also cause tachycardia. And then, episodes of the disease, particularly exacerbations of COPD can also make one's heart go faster, and any heart rate over above 100 beats per minute, which it what we call a tachycardia, it can certainly be significant, in that it can make the person much more short of breath. So, on balance it can relate either to medication and the complication or the side effect of medication, or it can relate to the disease itself.

  • 2

    Thanks

    Dr Sina M. Keihani

    Respiratory & Sleep Medicine Physician

    Dr Keihani is a Consultant Physician in Respiratory Medicine and also a Specialist in Sleep Disorders. He is the Director of SleepMed Australia and Consults … View Profile

    There are two common reasons, both are medications.  There are medications that are relievers and also medication has been shown to increase their airways.  Side effects of those is to effect the heart, causing it to race and beat faster.  So complications can result from that.  Secondly patients that have COPD can as a result from this, become very anxious; and with anxiety symptoms it can effect and manifest in the same way.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices